Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 73, NWS Sioux Falls, SD

June 5, 1999Beadle County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 1999, 10:15 PM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1999, 10:15 PM CDT (03:15 UTC)
Expired
Jun 5, 1999, 11:00 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Beadle County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 10:25 PM CDTHail 0.75Wessington Spgs, SD
Jun 5, 10:46 PM CDTThunderstorm Wind 52Wolsey, SD
Jun 5, 10:46 PM CDTHail 0.75Wolsey, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:15 PM CDTTornado WatchSPC7 hr
Jun 5, 9:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WUUS1 KFSD 060317 RRA
SVRFSD
SDC005-073-060400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JERAULD COUNTY IN CENTRAL SOUTH DAKOTA
  WESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1100 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF WESSINGTON SPRINGS...MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESSINGTON SPRINGS AROUND 1035 PM CDT
  WOLSEY AROUND 1050 PM CDT

THIS STORM IS EXPECTED TO PRODUCE DAMAGING WIND. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:35 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 5, 9:35 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT SAT JUN 5 1999

SEVERE THUNDERSTORMS CONTINUE TO BE THREAT FOR THE CWA TONIGHT...
EXCEPT I DROPPED THE TWO NE CWA COUNTIES AND WOODBURY AND IDA IN
NORTHWEST IA FROM THE NEW WATCH.  UPDATED ZONES TO REFLECT TORNADO
WATCH 396.  WILL HAVE TO UPDATE AROUND 10 PM TO DROP THE FLASH
FLOODING WHICH OCCURRED EARLIER IN SEVERAL NORTHWEST IA COUNTIES.

.FSD...NONE
UMLAND

In the hours before

Local storm report, Jun 5, 10:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT SAT JUN 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0449 PM    JEFFERSON                 SD    1.75 INCH HAIL
06/05/99   UNION

0449 PM    JEFFERSON                 SD    2.75 INCH HAIL
06/05/99   UNION                           40 CARS DAMAGED...
                                           WINDOWS AND SKYLIGHTS
                                           BROKEN

0450 PM    NORTH SIOUX CITY          SD    58 MPH TSTM GUST
06/05/99   UNION

0515 PM    7 SW CRAIG                IA    TORNADO
06/05/99   PLYMOUTH

0516 PM    9 WNW LE MARS             IA    1.75 INCH HAIL
06/05/99   PLYMOUTH

0600 PM    5 W YANKTON               SD    .75 INCH HAIL
06/05/99   YANKTON

0604 PM    PRIMGHAR                  IA    2.75 INCH HAIL
06/05/99   OBRIEN

0610 PM    4 NW YANKTON              SD    .75 INCH HAIL
06/05/99   YANKTON

0610 PM    2 SSE PRIMGHAR            IA    65 MPH TSTM GUST
06/05/99   OBRIEN

0612 PM    PAULLINA                  IA    TORNADO
06/05/99   OBRIEN

0612 PM    PRIMGHAR                  IA    1.75 INCH HAIL
06/05/99   OBRIEN

0613 PM    2 E PAULLINA              IA    TORNADO
06/05/99   OBRIEN

0646 PM    ROYAL                     IA    60 MPH TSTM GUST
06/05/99   CLAY

0650 PM    8 W MONROE                SD    1.5 INCH HAIL
06/05/99   TURNER

0653 PM    (3SE)SPENCER MUNI ARPT    IA    62 MPH TSTM GUST
06/05/99   CLAY

0653 PM    SPENCER                   IA    67 MPH TSTM GUST
06/05/99   CLAY

0706 PM    MONTROSE                  SD    60 MPH TSTM GUST
06/05/99   MCCOOK

0723 PM    8 SSW MADISON             SD    1 INCH HAIL
06/05/99   LAKE

0734 PM    8 SSW MADISON             SD    1.25 INCH HAIL
06/05/99   LAKE

0925 PM    11 S BURKE                SD    .88 INCH HAIL
06/05/99   GREGORY

1014 PM    4 N WOLSEY                SD    .75 INCH HAIL
06/05/99   BEADLE
Local storm report, Jun 5, 10:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT SAT JUN 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0449 PM    JEFFERSON                 SD    1.75 INCH HAIL
06/05/99   UNION

0449 PM    JEFFERSON                 SD    2.75 INCH HAIL
06/05/99   UNION                           40 CARS DAMAGED...
                                           WINDOWS AND SKYLIGHTS
                                           BROKEN

0450 PM    NORTH SIOUX CITY          SD    58 MPH TSTM GUST
06/05/99   UNION

0515 PM    7 SW CRAIG                IA    TORNADO
06/05/99   PLYMOUTH

0516 PM    9 WNW LE MARS             IA    1.75 INCH HAIL
06/05/99   PLYMOUTH

0600 PM    5 W YANKTON               SD    .75 INCH HAIL
06/05/99   YANKTON

0604 PM    PRIMGHAR                  IA    2.75 INCH HAIL
06/05/99   OBRIEN

0610 PM    4 NW YANKTON              SD    .75 INCH HAIL
06/05/99   YANKTON

0610 PM    2 SSE PRIMGHAR            IA    65 MPH TSTM GUST
06/05/99   OBRIEN

0612 PM    PAULLINA                  IA    TORNADO
06/05/99   OBRIEN

0612 PM    PRIMGHAR                  IA    1.75 INCH HAIL
06/05/99   OBRIEN

0613 PM    2 E PAULLINA              IA    TORNADO
06/05/99   OBRIEN

0646 PM    ROYAL                     IA    60 MPH TSTM GUST
06/05/99   CLAY

0650 PM    8 W MONROE                SD    1.5 INCH HAIL
06/05/99   TURNER

0653 PM    (3SE)SPENCER MUNI ARPT    IA    62 MPH TSTM GUST
06/05/99   CLAY

0653 PM    SPENCER                   IA    67 MPH TSTM GUST
06/05/99   CLAY

0706 PM    MONTROSE                  SD    60 MPH TSTM GUST
06/05/99   MCCOOK

0723 PM    8 SSW MADISON             SD    1 INCH HAIL
06/05/99   LAKE

0734 PM    8 SSW MADISON             SD    1.25 INCH HAIL
06/05/99   LAKE

0925 PM    11 S BURKE                SD    .88 INCH HAIL
06/05/99   GREGORY

1014 PM    4 N WOLSEY                SD    .75 INCH HAIL
06/05/99   BEADLE

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:19 PM CDTSevere Thunderstorm WarningFSDLake31 min
Jun 5, 7:46 PM CDTTornado WarningFSDKingsbury, Miner34 min
Jun 5, 9:16 PM CDTTornado WarningFSDGregory44 min
Jun 5, 9:25 PM CDTSevere Thunderstorm WarningFSDBeadle35 min
Jun 5, 10:56 PM CDTSevere Thunderstorm WarningFSDBeadle49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.